Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

June 21, 2021Wirt County, West Virginia

NWS Charleston, WV issued this special weather statement at Jun 21, 2021, 12:24 PM EDT for Wirt County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2021, 12:24 PM EDT (16:24 UTC)
Expired
Jun 21, 2021, 1:00 PM EDT
In force
36 min
Issued by
NWS Charleston, WV

County Wirt County, WV

The radar

The Charleston,WV radar (KRLX), 79 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

896 
WWUS81 KRLX 211624
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
1224 PM EDT Mon Jun 21 2021

WVZ008-009-017-211700-
Jackson-Wirt-Wood-
1224 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT WIRT...NORTHEASTERN JACKSON AND
SOUTHWESTERN WOOD COUNTIES...

At 1224 PM EDT, a strong thunderstorm was located near Sandyville, or
10 miles southeast of Forked Run State Park, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Elizabeth, Sandyville, Mineralwells, Cherry, Peewee, Walker,
Palestine, Lucille, Greencastle, Creston, Morristown, Rockport and
Leroy.

This includes Interstate 77 in West Virginia between mile markers 148
and 167.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3923 8139 3894 8126 3892 8141 3894 8145
      3893 8147 3892 8150 3890 8151 3888 8168
      3905 8176
TIME...MOT...LOC 1624Z 249DEG 31KT 3900 8163 

$$

14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 21, 12:06 PM EDT, 18 minutes earlier.

Area forecast discussion, Jun 21, 12:06 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1206 PM EDT Mon Jun 21 2021

.SYNOPSIS...
Cold front brings strong to severe storms with heavy rain to
the area today. Dry with high pressure middle of next week. Wet
weather returns for next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1015 AM Monday...

Made a few changes to cloud cover over the next few hours to
better represent current satellite with decent clearing over the
central portion of the area. Cloud cover is expected to increase
as the prefrontal trough pushes its way into the area. Also made
some minor adjustments to hourly temperatures this morning as a
few areas are warming up slightly faster than previously
forecast. Overall, forecast remains on track.

As of 600 AM Monday...

Made some updates to the sky grids to better reflect current
satellite obs, otherwise forecast is on track. Still expecting
thunderstorms to initially fire along a prefrontal wind shift
around noon just west of the Ohio River before racing quickly
east, exiting the region around 4 PM. Additional storms fire
along the cold front by 2 to 3 PM and march east with convection
largely dying down by 10 PM tonight with more stratiform rain
to follow into Tuesday morning.

As of 255 AM Monday...

Stout mid-level lapse rates of 6.5 to 7C/km and deep layer shear
40-45KTs this morning shift off to the east, replaced by
somewhat more tame 5.5-6C/km lapse rates and 25-35KTs of deep
layer shear by the time heating begins to overcome MLCIN by
early this afternoon with 1500-2500J/kg of MLCAPE. A prefrontal
trough well out ahead of the cold front and the cold front
itself will serve as focusing mechanisms with a couple lines of
broken convection forming as early as noon and progressing
quickly to the east-southeast. A few instances of large hail or
perhaps a brief tornado would be possible with any initial
discrete convection, but upscale growth should transition the
threat quickly to damaging wind gusts given steep low level
lapse rates with strong surface heating and cold pool
conglomeration. Would expect the cold frontal convective line
to reach the mountains by late this evening with any severe risk
largely done by 10 PM.

Heavy rain will also be possible with any storms with
precipitable water values up near 1.7 inches and relatively deep
warm cloud depths promoting efficient rainfall production, but
the relatively progressive nature of each line will likely keep
any high water impacts isolated given several days of
intervening dry conditions since the last heavy rain with 1hr
flash flood guidance generally 2 to 2.25 inches over SE OH and
NW WV where the heaviest axis of rainfall is expected.

Behind the front, higher precipitable water values remain heading
into this evening as as 150KT H250 jet streak exits the base of the
parent upper trough. Synoptic forcing at the right rear quadrant of
this feature will yield a fairly widespread area of light to
moderate stratiform precipitation overnight, perhaps amounting to
another half an inch by daybreak Tuesday. There should be little to
no conditional instability remaining by this point, so would not
expect any additional thunder with this activity.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 233 AM Monday...

Lingering light showers behind the cold front will still possible
across the eastern mountains into Tuesday morning. Upper level
trough axis exits east to bring fresh northwest flow. Pleasant
conditions with mild temperatures and low dewpoints are expected
Tuesday afternoon with highs generally in the lower 70s. Tuesday
night will be dry as sfc high pressure begins to build over the
region. Lows will generally be in the 40s.

Drier conditions will continue Wednesday through Thursday as a
sfc high pressure builds strong for the middle of the week. A
gradual warming is expected during the period with temperatures
reaching the mid to upper 80s by Thursday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...

As of 1200 PM Monday...

High pressure and dry conditions continue across the area on
Thursday, however, by Friday, deepening upper trough across the
midwest, and increasing heat and humidity, along with a low
pressure system that will move into the Great Lakes region, will
result in showers and thunderstorms once again across the area.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
As of 600 AM Monday...

An approaching prefrontal trough, cold front, and trailing
synoptic scale ascent associated with a departing jet streak
will provide for 3 more focused areas for thunderstorms and rain
today and tonight. Could see scattered storms firing along the
prefrontal trough as early as 16Z along a line from JKL to ZZV
progressing quickly to the east. A second line of convection is
expected along the cold front that is expected to be along a
line from KLEX to KZZV by around 21Z. This activity will be a
little less progressive in movement to the east but should still
make it to the mountains around 00Z this evening. Both of these
waves will be capable of producing strong to severe
thunderstorms with very heavy rainfall, but impacts to the
terminals should be rather short-lived, especially with the
first round. Did include some TEMPOs for TSRA at most terminals
with the most probable timings, although these will likely need
some further temporal refinement through the day.

The final wave of precipitation will come as strong synoptic forcing
associated with a jet streak moves overhead tonight. This should
come in the form of more stratiform type precipitation and will
likely yield ceilings decreasing to under 1kft agl into early
Tuesday.

Winds southwesterly 10-15KTs gusting into the low 20s ahead of
the front, turning northwesterly and light behind the front.
Depending on upscale growth of what could be a rather
substantial line of thunderstorms, some brief, more significant
and erratic convective gusts are possible this afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Convective coverage will vary this
afternoon depending on how a couple separate lines of storm
develop. Current tempos for TSRA may need some adjustment in
time.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
EDT 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    M    L    H
HTS CONSISTENCY  H    H    H    H    H    L    H    H    M    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    H
EKN CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    L    H    H    H    M    H
CKB CONSISTENCY  H    H    H    H    H    H    L    H    H    H    H    M

AFTER 18Z TUESDAY...
IFR ceilings linger into Tuesday morning, especially near
mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JP
NEAR TERM...JP/CG
SHORT TERM...ARJ
LONG TERM...SL
AVIATION...JP
Hazardous weather outlook, Jun 21, 3:55 AM EDT, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
355 AM EDT Mon Jun 21 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-519>526-220800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
355 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

Two lines of thunderstorms are expected to form in advance of a cold
front this afternoon into this evening. Some of these storms may
contain damaging wind gusts, large hail, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024>026-033-034-515>518-220800-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
355 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Two lines of thunderstorms are expected to form in advance of a cold
front this afternoon into this evening. Some of these storms may
contain damaging wind gusts and heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 21, 12:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1224 PM EDT Mon Jun 21 2021

WVZ008-009-017-211700-
Jackson-Wirt-Wood-
1224 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT WIRT...NORTHEASTERN JACKSON AND
SOUTHWESTERN WOOD COUNTIES...

At 1224 PM EDT, a strong thunderstorm was located near Sandyville, or
10 miles southeast of Forked Run State Park, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Elizabeth, Sandyville, Mineralwells, Cherry, Peewee, Walker,
Palestine, Lucille, Greencastle, Creston, Morristown, Rockport and
Leroy.

This includes Interstate 77 in West Virginia between mile markers 148
and 167.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3923 8139 3894 8126 3892 8141 3894 8145
      3893 8147 3892 8150 3890 8151 3888 8168
      3905 8176
TIME...MOT...LOC 1624Z 249DEG 31KT 3900 8163

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:28 PM EDTSpecial Weather StatementRLXPutnam32 min
Jun 21, 12:34 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam, Roane41 min
Jun 21, 12:40 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer, Lewis50 min
Jun 21, 12:57 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha33 min
Jun 21, 1:15 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Wyoming24 min
Jun 21, 1:25 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Kanawha, Nicholas, Roane50 min
Jun 21, 2:11 PM EDTSpecial Weather StatementRLXRandolph34 min
Jun 21, 2:28 PM EDTSevere Thunderstorm WarningRLXNicholas, Pocahontas, Randolph, Webster47 min
Jun 21, 2:56 PM EDTSpecial Weather StatementRLXWayne34 min
Jun 21, 3:14 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln, Logan, Putnam, Wayne46 min
Jun 21, 3:18 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming31 min
Jun 21, 3:48 PM EDTSevere Thunderstorm WarningRLXPleasants, Wood42 min
Jun 21, 4:05 PM EDTSevere Thunderstorm WarningRLXDoddridge, Pleasants, Ritchie, Tyler, Wood40 min
Jun 21, 4:16 PM EDTSevere Thunderstorm WarningRLXWood29 min
Jun 21, 4:19 PM EDTTornado WarningRLXPleasants26 min
Jun 21, 4:23 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Wood37 min
Jun 21, 4:36 PM EDTTornado WarningRLXJackson, Wood24 min
Jun 21, 4:41 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Tyler35 min
Jun 21, 4:45 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Wirt, Wood45 min
Jun 21, 4:54 PM EDTSevere Thunderstorm WarningRLXJackson, Wirt21 min
Jun 21, 5:09 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Wirt, Wood36 min
Jun 21, 5:15 PM EDTTornado WarningRLXCalhoun, Ritchie, Wirt30 min
Jun 21, 5:19 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Taylor, Tyler41 min
Jun 21, 5:24 PM EDTFlash Flood WarningRLXJackson, Mason, Pleasants, Ritchie, Wirt, Wood4 hr
Jun 21, 7:01 PM EDTFlash Flood WarningRLXDoddridge, Pleasants, Ritchie, Tyler, Wood4 hr
Jun 21, 3:13 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Washington47 min
Jun 21, 3:24 PM EDTSpecial Weather StatementRLXAthens, Meigs, Vinton36 min
Jun 21, 3:53 PM EDTSevere Thunderstorm WarningRLXAthens, Jackson, Meigs, Vinton28 min
Jun 21, 7:05 PM EDTFlash Flood WarningRLXGallia, Jackson, Meigs, Vinton4 hr
Jun 21, 6:10 PM EDTSevere Thunderstorm WarningRLXBuchanan, Dickenson10 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.